Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 79, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 8, 2002, 7:55 PM CDT for Marion County, Iowa. It was in force for 65 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 8, 2002, 7:55 PM CDT (00:55 UTC)
- Expired
- May 8, 2002, 9:00 PM CDT
- In force
- 65 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Marion County, IA
The radar
The Des Moines radar (KDMX), 62 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 8:15 PM CDT | Tornado F0 | Pleasantville, IA | Brief spin up gustnado in open area. |
| May 8, 8:17 PM CDT | Thunderstorm Wind 52 E | Knoxville, IA | |
| May 8, 8:40 PM CDT | Thunderstorm Wind 61 E | Harvey, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 5:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.9 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1642 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 951 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 227 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 6.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 090055 SVRDSM IAC125-090200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 754 PM CDT WED MAY 8 2002 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARION COUNTY IN SOUTH CENTRAL IOWA * UNTIL 900 PM CDT * AT 751 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 13 MILES WEST OF MELCHER-DALLAS...OR ABOUT 22 MILES SOUTH OF DES MOINES...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE... 5 MILES NORTH OF MELCHER-DALLAS AROUND 810 PM... 6 MILES SOUTH OF PLEASANTVILLE AROUND 815 PM... NEAR KNOXVILLE AROUND 825 PM... NEAR HARVEY AROUND 840 PM AND NEAR PELLA AROUND 845 PM. HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA. DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED AREA. STAY AWAY FROM WINDOWS DURING A SEVERE STORM...WIND GUSTS OVER 70 MPH COULD BLOW THEM OUT. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM WEDNESDAY EVENING FOR SOUTHERN IOWA. LAT...LON 4151 9333 4116 9333 4116 9288 4151 9289
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:05 PM CDT, 4 hours 50 minutes earlier.
Area forecast discussion, May 8, 3:05 PM CDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 305 PM CDT WED MAY 8 2002 PRIMARY FOCUS OF FCST WL BE NEXT SVRL HRS RELATING TO PROGRESSION OF CDFNT AND WHETHER CAP CAN BE BROKEN. TWO AREAS OF PRIMARY CONCERN. 19Z SFC ANLYS PLACES LOW INVOF KOTG WITH WRMFNT ALG MN BORDER INTO NERN IA. PRES FALLS HAVE BEEN DEEPENING IN THIS AREA IN RESPONSE TO WV LIFTING INTO MN. ELEVATED CONVECTION TO OUR N MAY EXPAND SEWD ALG WRMFNT BUT WL LIKELY NOT DVLP TIL JUST NE OF DMX FA. LOOKING FARTHER S CDFNT EXTENDS FM LOW ACRS WRN IA INTO CNTL KS. 18Z KSGF/KTOP SOUNDINGS INDC SGFNT WRM LYR ALF BTWN 850/750MB AHD OF FTN. 17Z STLT DERIVED H7 TEMPS REFLECT THIS AS WELL WITH AOA 10C TEMPS FM SWRN IA BACK INTO SRN PLAINS. VISIBLE STLT IMAGERY WAS INDCG BANDED/OSCILLATING CLDS UNDER CAP PERPENDICULAR TO LOW LVL WND ACRS ERN KS...BUT CLDS NOW BCMG MORE CELLULR SHOWING CAP MAY BE LESSENING AND CONVECTION HAS FORMED ALG FNT IN KS. ON THE OTHER HAND...CLDS HAVE BEEN SPREADING NEWD INTO FA WHICH MAY LIMIT FURTHER DESTABILIZATION. 18Z RUC HAS GOOD HANDLE ON FNTL CNVGNC PTN AND WANTS TO BREAK CAP AFT 21Z AS CNVGNC INCRS A FEW HRS AFT THAT. DO NOT HAVE THE GREATEST CONFIDENCE...BUT WL KEEP LIKELY POPS AND SVR WORDING GOING BANKING ON STRENGTHENING CNVGNC DVLPG LN OF TSTMS ALG LN STLT IMAGERY NOW SHOWS FM KSPW-KBIE. WOULD LIKELY SEE SQUALL LN DVLP WITH WITH CAPES ARND 3000 J/KG. DEEP SHEAR/HELICITY AND OTHER SUPERCELL PARAMETERS NOT TOO IMPRESSIVE IN STRAIGHT LN HODOGRAPH BUT COULD CERTAINLY GET BRIEF SUPERCELLS WITH SVR HAIL AND POSSIBLY WND BEFORE GOING PREDOMINATELY LINEAR. PCPN SHOULD END TWRD 06Z SE WITH ATTN TURNING TWRD WND. SHRT TERM MDLS IN DECENT AGREEMENT THRU RMNDR OF PD BRINGING STG DVM TMRW NOTED IN QG FIELDS AND OMEGA ACRS MN/WI BRUSHING IA. SINCE IT STAYS N...DO NOT FEEL ADVY WARRANTED BUT WL MENTION 20-30 MPH AND WINDY IN BODY OF FCST. CANNOT FIND MUCH REASON TO DEVIATE FM NGM MOS TEMPS. AVN MOS SEEMS TOO COOL...SPCLLY ON FRI. AS YOU MIGHT XPC...NGM MOS NOT CAPTURING STRENGTH OF LOW LVL TEMP GRADIENT ACRS CDFNT BEING TOO WRM E AND TOO COOL W. HWVR IT SEEMS TO RECOVER AND BCM REASONAL LATER TNGT AND INTO FRI SO WL FOLLOW. XCP FOR SOME UKMET TIMING DIFFERENCES...MED RANGE MDLS INCLUDING 12Z AVN FAIRLY SIMILAR WITH PTN BUT HAVE SHIFTED WEEKEND SYS FARTHER S. ALTHOUGH THERE COULD BE SOME SFC BASED DVLPMT EXTRM S INVOF FNT...ISENT LIFT AND ELEVATED CONVECTION MAY BE BIGGER PCPN PRODUCER. H85 THETA-E ADVCTN INCRS LATE FRI NGT AND PERSISTS INTO SAT EVEN. SHOWALTER/K INDICES SHOW SHARP INSTABILITY GRADIENT ACRS SRN ZNS SO WL RELEGATE TSTM MENTION AND LIKELY CATEGORY POPS TO SRN PTNS. AVN QPF IMPRESSIVE...AOA 2 INCHES...WITH H85 DWPNTS INTO THE TEENS AND K INDICES AOA 30 ACRS MO AND INFLOW RGN. WL HAVE TO WATCH FOR HVY RAIN EVENT DUE TO BOTH DURATION AND INTENSITY. STAYED CLOSER TO COOLER END OF MOS AND OBJECTIVE TEMP NUMBERS WITH PCPN AND READINGS BLO NML. .DSM...NONE SMALL
In the hours before
Local storm report, May 8, 7:48 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
748 PM CDT WED MAY 08 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0534 PM 10 S KELLERTON IA 1 INCH HAIL
05/08/02 RINGGOLD REPORTED BY EMERGENCY
MANAGEMENT.
0537 PM LAMONI ARPT IA 59 MPH TSTM GUST
05/08/02 DECATUR REPORTED BY ASOS.Local storm report, May 8, 7:50 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
750 PM CDT WED MAY 08 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0659 PM ATHELSTAN IA .75 INCH HAIL
05/08/02 TAYLOR REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 7:12 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 48 min |
| May 8, 7:34 PM CDT | Severe Thunderstorm Warning | DMX | Clarke | 41 min |
| May 8, 7:36 PM CDT | Severe Thunderstorm Warning | DMX | Decatur, Warren | 39 min |
| May 8, 7:58 PM CDT | Severe Thunderstorm Warning | DMX | Wayne | 47 min |
| May 8, 8:01 PM CDT | Tornado Warning | DMX | Marion, Warren | 44 min |
| May 8, 8:16 PM CDT | Severe Thunderstorm Warning | DMX | Lucas, Monroe | 44 min |
| May 8, 8:26 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Poweshiek | 49 min |
| May 8, 8:36 PM CDT | Tornado Warning | DMX | Mahaska, Marion | 39 min |
| May 8, 8:54 PM CDT | Tornado Warning | DMX | Poweshiek | 36 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.